Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 18, NWS Midland/Odessa, TX

August 25, 1998Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 25, 1998, 1:59 AM CDT for Pecos County, Terrell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 1998, 1:59 AM CDT (06:59 UTC)
Expired
Aug 25, 1998, 6:00 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Pecos County, TX, Terrell County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 250700
FFWMAF
TXC371-443-251100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
159 AM CDT TUE AUG 25 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME EASTERN PECOS COUNTY IN WESTERN TEXAS
  NORTHERN TERRELL COUNTY IN WESTERN TEXAS

* UNTIL 600 AM CDT

* AT 150 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY RAIN WERE LOCATED
  OVER AND JUST SOUTH OF SHEFFIELD...MOVING SLOWLY NORTH.

* EXCESSIVE RAINFALL AT THE RATE OF 2 INCHES PER HOUR WILL PRODUCE
  FLOODING AROUND HIGHWAY 349 NEAR AND JUST SOUTH OF SHEFFIELD
  THROUGH 600 AM CDT.

BE ESPECIAPLLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

TJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 9:34 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 24, 9:34 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
934 PM CDT MON AUG 24 1998

LATEST SATELLITE IMAGERY AND SURFACE DATA INDICATE MOST IDENTIFIABLE
CIRCULATION IS IN N TERRELL COUNTY AND APPEARS TO HAVE AN EWD
MOVEMENT. KMAF 88D SHOWS ISOLD CELLS ATTEMPTING TO DEVELOPING ACROSS
MARFA PLATEAU AND NEAR CENTER OF LOW IN TERRELL COUNTY WITH DEEPEST/
MOST INTENSE CONVECTION SW OF KDRT. 00Z RUC SUGGEST DRIER MID LEVEL
AIR IS BEING WRAPPED AROUND MID LEVEL LOW CENTER ACROSS PECOS COUNTY
WITH WATER VAPOR IMAGERY PROVIDING CONFIRMATION. THEREFORE NOT
EXCITED ABOUT THE POSSIBILITY OF STORMS N OF THE PECOS. SYSTEM NOT
AS WELL DEFINED/ORGANIZED AS PREVIOUS TWO NIGHTS WITH STRONGEST
CONVECTION NOW FOUND S OF LOW (WHICH HASNT BEEN THE CASE). QUESTION
IS WILL THE SYSTEM PULSE AGAIN TONIGHT. ONE COULD INTERPRET THE 7H
RUC DATA AS AN INDICATION THAT IT WILL AND OTHER THAN PERSISTENCE
THATS WHAT ILL BASE IT ON. SO WOULD OPT TO CONTINUE FFA FOR
TERRELL COUNTY. COORD WITH KLBB.

GPM/MDW

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:55 AM CDTFlash Flood WarningMAFReagan3 hr
Aug 25, 9:18 AM CDTFlash Flood WarningMAFReagan3 hr
Aug 25, 9:39 AM CDTFlash Flood WarningMAFReagan3 hr
Aug 25, 10:58 AM CDTFlash Flood WarningMAFPecos3 hr
Aug 25, 12:34 PM CDTFlash Flood WarningMAFReagan116 min
Aug 25, 2:11 PM CDTFlash Flood WarningMAFPecos109 min

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.